Pennsylvania, 2012

Heat in Pennsylvania, May 28 to 29, 2012

May 28 to 29, 2012 · NWS PHI · 2 events in 2 counties and zones

The first back-to-back 90 degree days in and around Philadelphia during 2012 claimed the lives of two men, one within Philadelphia and the second in Montgomery County. In Philadelphia, an 81-year-old man was found dead on the third floor of a row home with the windows closed on the 28th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The first back-to-back 90 degree days in and around Philadelphia during 2012 claimed the lives of two men, one within Philadelphia and the second in Montgomery County. In Philadelphia, an 81-year-old man was found dead on the third floor of a row home with the windows closed on the 28th. The next day, an 87-year-old man from Roslyn (Abington Township in Montgomery County) died from heat stroke while pulling weeds in his vegetable garden during the afternoon of the 29th. Because of the early heat, schools in Philadelphia dismissed children early (at 130 p.m. EDT) on Tuesday the 29th. The high temperature at the Philadelphia International Airport reached 91 degrees on the 28th and 92 degrees on the 29th. A cold frontal passage preceded by strong to locally severe thunderstorms ended the early heat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 28, 8:30 AM EST, 2 hours 30 minutes earlier.

Area forecast discussion, May 28, 8:30 AM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
930 AM EDT MON MAY 28 2012

.SYNOPSIS...
HIGH PRESSURE ANCHORED EAST OF THE MID ATLANTIC COAST WILL REMAIN IN
PLACE THROUGH TUESDAY EVENING. A COLD FRONT WILL SLOWLY CROSS THE
REGION WEDNESDAY INTO WEDNESDAY EVENING. WEAK HIGH PRESSURE WILL
BUILD IN BEHIND THE FRONT FOR THURSDAY INTO THURSDAY NIGHT. LOW
PRESSURE IN THE OHIO VALLEY FRIDAY WILL MOVE TO NEW ENGLAND NEXT
WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AN H5 RIDGE MOVES OVER THE REGION TODAY AND STRONG HIGH PRESSURE OFF
THE COAST WILL SET UP THE BERMUDA HIGH PRESSURE PATN OVER THE AREA.
THIS WILL MAKE FOR A HOT AND STICKY DAY OVER THE AREA.  TEMPERATURES
WILL LIKELY BE A BIT WARMER THAN SUNDAY AND WILL PUSH OR EXCEED 90
DEGREES IN MANY LOCATIONS.

WITH THE HOT AND HUMID AMS IN PLACE, AN AFTN SHOWER OR TSTM CAN NOT
BE RULED OUT.  HOWEVER, WITH THE LACK OF ANY SIGNIFICANT FORCING,
EXPECT AREAL COVERAGE TO BE LIMITED AND WILL JUST GO WITH LOW POPS
MAINLY OVER NRN AND WRN AREAS. SPC HAS EXPANDED THEIR SLIGHT RISK OF
SEVERE WEATHER INTO NORTHERN NJ AND MUCH OF OUR EASTERN PA ZONES.
WHILE THE PROBABILITY OF WIDESPREAD DEVELOPEMENT REMAINS LOW, THERE
COULD BE A FEW STRONG TSTMS LATE THIS AFTN INTO THE EVNG THAT MIGHT
PRODUCE GUSTY WINDS AND SMALL HAIL. THEY COULD ALSO BE ACCOMPANIED
BY A QUICK SHOT OF VERY HEAVY RAIN.

THE EXCESSIVE HEAT WARNING WILL REMAIN IN PLACE AS HEAT INDEX VALUES
COULD REACH THE MID 90S.  ITS THE FIRST TIME THIS SEASON AND WITH
MANY PEOPLE OUTDOORS FOR THE HOLIDAY, EXERCISE THE NECESSARY
CAUTION.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
EXPECT WARM AND HUMID CONDS TO PREVAIL TONIGHT AND ONCE AGAIN THERE
COULD BE SOME AREAS OF FOG AND STRATUS.  HOWEVER, IT APPEARS THAT
THERE WILL BE NO PRECIP DURG THIS PD.  TEMPS WILL ONLY DROP INTO THE
LOW TO MID 60S IN MANY AREAS WITH THE URBANIZED LOCATIONS NOT
FALLING MUCH FROM 70 DEGREES.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
THE MAIN CONCERNS FOR THIS FORECAST PERIOD CONTINUE TO BE THE HEAT
FOR TUESDAY...AND POTENTIAL FOR FLASH FLOODING TUESDAY AFTERNOON
INTO TUESDAY NIGHT. THE SYSTEM FOR THE END OF THE WEEK AND THE EARLY
PART OF THE WEEKEND HAS YET TO COME INTO BETTER FOCUS...BUT THERE IS
SOME INDICATION THAT A PERIOD OF HEAVY RAIN IS POSSIBLE. DUE TO
MODEL SPREAD AT THAT DISTANCE...LITTLE CHANGE WAS MADE TO THE
FORECAST FOR THE WEEKEND.

MID LEVEL RIDGING WILL CREST TUESDAY MORNING...THEN HEIGHTS WILL
START FALLING IN RESPONSE TO A CLOSED LOW OVER THE NORTHERN GREAT
LAKES. FROM THIS VANTAGE POINT...IT APPEARS AS THOUGH THE STRATUS
AND FOG SHOULD BE FAIRLY LIMITED TUESDAY MORNING (AS MODEL SOUNDINGS
POINT OUT). THIS SHOULD ALLOW HEATING TO COMMENCE BY MID MORNING...
AND MOST PLACES SHOULD GET CLOSE TO OR ACHIEVE CONVECTIVE
TEMPERATURES BY LATE MORNING. SHORT TERM MODELS ARE SHOWING THE BEST
INSTABILITY BY EARLY AFTERNOON...AND THIS COULD BE A RESULT OF
INCREASED CLOUDS DUE TO CONVECTIVE TEMPERATURES BEING REACHED.

CONVECTION SHOULD BE MORE WIDESPREAD THAN THE PREVIOUS PAST FEW
DAYS. SHORT TERM MODELS ARE STARTING TO SHOW MORE SOUTHERLY FLOW IN
THE LOWER LEVELS...WHICH SHOULD HELP PROMOTE BETTER SURFACE
CONVERGENCE. THE LEE SIDE TROUGH SHOULD ACT AS THE FOCUS FOR
CONVECTION DEVELOP IN THE LATE MORNING (OR MORE LIKELY EARLY
AFTERNOON).

ALSO...UNLIKE THE PAST FEW DAYS...THERE SHOULD BE BETTER SHEAR...
ESPECIALLY IN THE AFTERNOON ACROSS NORTHERN AREAS. THIS SHOULD ALLOW
DEVELOPING CONVECTION TO HAVE A BETTER CHANCE TO BECOME ORGANIZED.
MODIFIED MODEL SOUNDINGS SHOW DECENT MEAN LEVEL CAPE VALUES...AS
WELL AS DRY AIR IN THE MID LEVELS. THE COMBINATION OF THE ABOVE
COULD ALLOW CONVECTION TO BECOME MULTI CELLULAR (LINE SEGMENTS OR
SMALL BOWS) AS THE MAIN CONVECTIVE MODE.

AGAIN...DUE TO THE BETTER SHEAR PROFILE NORTH...THE BETTER CHANCE OF
ORGANIZATION SHOULD OCCUR THERE. FURTHER SOUTHEAST...WHERE THE
INSTABILITY SHOULD BE BETTER...THE SHEAR IS NOT AS IMPRESSIVE.
HOWEVER...IT IS STILL EARLY...AND AT THIS POINT STRONG CONVECTION
WOULD HAVE TO BE CONSIDERED FOR ALL AREAS.

TIMING COULD ALSO BE AN ISSUE...AS THE 0000 UTC GFS SHOWS A LATER
STARTING TIME...WITH MUCH OF THE CONVECTION TAKING PLACE AFTER 0000
UTC. THE AIRMASS SHOULD BE PRIMED...WITH A SURFACE FOCUS AND AT
LEAST SOME SHEAR FOR ORGANIZED. BASED ON THIS...THE TIMING AND
PLACEMENT OF THE CONVECTION WAS BASED MORE ON THE 0000 UTC NAM.

FINALLY...HIGH PRECIPITABLE WATER VALUES COULD RESULT IN LOCALIZED
HEAVY RAIN. MORE ON THE POTENTIAL FOR FLOODING IS CONTAINED IN THE
HYDROLOGY SECTION BELOW.

HIGH TUESDAY WERE BASED MAINLY ON THE WARMER GFS MOS NUMBERS. WHILE
SUNSHINE COULD BECOME MORE LIMITED IN THE AFTERNOON DUE TO
CONVECTIVE DEBRIS...MOST OF THE HEATING SHOULD OCCUR IN THE MORNING
AND EARLY AFTERNOON ANYWAY. THE COMBINATION OF TEMPERATURES AND DEW
POINTS WILL BRING THE HEAT INDEX CLOSE TO THE EARLY SEASON
BENCHMARK...SO THE EXCESSIVE HEAT WARNING REMAINS IN EFFECT.

THE CONVECTIVE MODEL SHIFTS FROM POSSIBLE SEVERE WEATHER TO THE
POTENTIAL FOR HEAVY RAIN. WITH PRECIPITABLE WATER VALUES NEAR 1.75
INCHES...LOCALIZED HEAVY RAIN IS LIKELY...AND THERE IS THE THREAT
FOR FLASH FLOODING. WITH MORE SHEAR FASTER STORM MOVEMENTS CAN BE
EXPECTED...SO THE FLASH FLOOD THREAT WOULD COME MORE FROM TRAINING
CELLS. AGAIN...MORE ON THIS POTENTIAL IS CONTAINED IN THE HYDROLOGY
SECTION.

THE SURFACE COLD FRONT REMAINS WEST OF THE AREA TUESDAY NIGHT. WITH
NOT MUCH IN THE WAY OF AIRMASS CHANGE...LOWS TUESDAY NIGHT COULD BE
WARMEST OF THE RECENT STRETCH. WITH THIS IN MIND...LOWS WERE BASED
ON THE MODEL BLEND...AND EDGED UP A BIT.

THE MID LEVEL SUPPORT FOR THE FRONT REMAINS WEST OF THE AREA
WEDNESDAY MORNING...SO THE FRONTAL PASSAGE SHOULD BE DELAYED. THIS
COULD ALLOW THE EASTERN HALF OF THE AREA TO FURTHER DESTABILIZE
DURING THE MORNING HOURS. MODIFIED MODEL SOUNDINGS SHOW DECENT MEAN
LAYER CAPE...SUGGESTING THE POTENTIAL FOR STRONG CONVECTION. SHEAR
WILL BE IMPROVED...BUT IT WOULD APPEAR THE TIME OF DAY COULD WORK
AGAINST STRONG DEEP CONVECTION.

OTHERWISE...THE AIRMASS CHANGE SHOULD OCCUR WEDNESDAY AFTERNOON. FOR
THE MOST PART...THIS MEANS LOWERING DEW POINTS...AS THE AIRMASS
ITSELF DOES NOT COOL MUCH. HIGHS WEDNESDAY WERE BASED ON THE MODEL
BLEND...AND COULD EVEN BE A BIT LOW. THE DROPPING DEW POINTS SHOULD
MITIGATE THE NEED FOR HEAT HEADLINES TO BE EXTENDED INTO WEDNESDAY.

THE FRONT FINALLY GETS OFFSHORE WEDNESDAY EVENING...AND THE TRUE
AIRMASS CHANCE BEGINS. THE LAST OF THE SHOWER ACTIVITY SHOULD BE
EAST OF THE AREA WEDNESDAY EVENING...WITH CLEARING SKIES LATER
WEDNESDAY NIGHT. WEAK HIGH PRESSURE BUILDS INTO THE AREA THURSDAY.
850 MB TEMPERATURES DROP CONSIDERABLY...MEANING HIGHS SHOULD REMAIN
IN THE 70S JUST ABOUT EVERYWHERE.

THERE ARE STILL SOME FAIRLY LARGE DIFFERENCES WITH REGARD TO THE
SYSTEM FOR THE END OF THE WEEK AND EARLY NEXT WEEKEND. THE PROBLEM
LIES MAINLY WITH HOW MID RANGE MODELS HANDLE THE EVOLUTION OF THE
CLOSED MID LEVEL SYSTEM. TYPICALLY...MOVING CLOSED MID LEVEL SYSTEMS
MORE SLOWLY TENDS TO BE CORRECT...SO FOR NOW THE ONSET OF SHOWERS
WAS DELAYED FRIDAY.

AGAIN DEPENDING ON THE EVOLUTION OF THE SYSTEM...HIGHER PRECIPITABLE
WATER AIR COULD BECOME ENTRAINED INTO THE SYSTEM FOR FRIDAY NIGHT.
THIS IN TURN COULD RESULT IN A HEAVY RAIN THREAT...BUT CONFIDENCE IN
IF/WHEN HEAVY RAIN OCCURS IS LOW.

&&

.AVIATION /13Z MONDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

THE CURRENT RADAR IS REMAINS FREE OF ANY PRECIPITATION AND IT SHOULD
STAY THAT WAY THROUGH THE MORNING. BY AFTN THERE COULD BE SOME
ISOLATED SHOWERS AND TSTMS DEVELOPING IN A HOT AND HUMID AIRMASS,
BUT ANY COVERAGE IS EXPECTED TO BE LIMITED. ANY SHOWERS AND STORMS
THAT DEVELOP, COULD OF COURSE, LOWER CIGS AND VSBYS AND SHOULD
DISSIPATE BY EVENING.

THERE COULD BE SOME FOG AGAIN LATE TONIGHT INTO TUESDAY MORNING.

A SWLY WIND AROUND 10 KTS IS EXPECTED TODAY AND WILL DECREASE TO THE
5-10 KT RANGE OVERNIGHT.

OUTLOOK...
TUESDAY...ANY MORNING MVFR/IFR CONDITIONS SHOULD BE BRIEF.
CONDITIONS COULD BECOME MVFR IN THE AFTERNOON WITH SHOWERS AND
THUNDERSTORMS.

TUESDAY NIGHT...MAINLY MVFR CONDITIONS ARE EXPECTED WITH SHOWERS AND
THUNDERSTORMS CONTINUING.

WEDNESDAY...MVFR CONDITIONS ARE POSSIBLE IN THE MORNING WITH LINGER
SHOWERS...THEN VFR CONDITIONS ARE EXPECTED.

THURSDAY...VFR.

FRIDAY...MAINLY VFR...WITH MVFR CONDITIONS POSSIBLY DEVELOPING IN
THE AFTERNOON AND EVENING WITH SHOWERS. CONFIDENCE AT THIS DISTANCE
IS BELOW AVERAGE.

&&

.MARINE...
A BERMUDA HIGH WILL BE THE PREDOMINANT WX FEATURE THRU THE PD AND
HOT AND HUMID WX THRU THE PD.  THERE COULD BE SOME ISOLD SHWRS OR
TSTMS, BUT MOST LOCATIONS WILL REMAIN DRY.  WITH INCREASING SLY
FLOW, SEAS WILL BEGIN TO SLOWLY INCREASE AND WE MAY BE ON THE CUSP
OF NEEDING A SCA, ESPECIALLY FOR THE NRN WATERS BY TUESDAY MORNING.
THE WAVEWATCH SEEMS A BIT FAST WITH ITS TIMING GIVEN THE SYNOPTIC
PATN, AS IT OFTEN IS ON SLY FLOW.

OUTLOOK...
HE SOUTH TO SOUTHWEST SURFACE FLOW SHOULD REMAIN JUST BELOW SMALL
CRAFT LEVELS INTO THE EARLY AFTERNOON...AS THE GRADIENT DOES NOT
SUPPORT IT AND MIXING WILL BE LIMITED. HOWEVER...SEAS ON THE OCEAN
SHOULD BE CLOSE...AS THE SOUTHERLY FETCH WILL HAVE HAD SOME TIME TO
DEVELOP.

WINDS AHEAD OF A SURFACE TROUGH COULD INCREASE ENOUGH LATE TUESDAY
AFTERNOON FOR THE OCEAN WATERS TO GET CLOSE TO SMALL CRAFT GUSTS. BY
THAT TIME...SEAS ARE ALSO JUST AT 5 FEET...SO A SMALL CRAFT ADVISORY
SHOULD BE NEEDED BY LATE TUESDAY AFTERNOON.

WIND GUSTS PROBABLY PEAK TUESDAY EVENING...BEFORE THE PRESSURE
GRADIENT BACKS OFF AGAIN...AND THE WIND GUSTS SHOULD REMAIN BELOW
SMALL CRAFT LEVELS FOR MOST OF WEDNESDAY AHEAD OF A COLD FRONT. SEAS
SHOULD BE ABOVE 5 FEET...AND WILL LIKELY STAY THAT WAY INTO
WEDNESDAY.

BEHIND THE FRONT WEDNESDAY EVENING...THE GRADIENT STARTS TO
INCREASE...BUT AT THIS POINT IT IS NOT CLEAR JUST HOW MUCH. THE 0000
GFS WANTS TO FEEL THE WESTERN EDGE OF BERYL AS SHE PASSES WELL EAST
OF THE COAST LATE WEDNESDAY NIGHT AND THURSDAY MORNING. THIS IS THE
ONLY MODEL DOING THIS...SO FOR NOW THE GFS APPEAR TO BE AN OUTLIER.
HOWEVER...THE SWELL FROM THE TRANSITIONING BERYL COULD BE ENOUGH TO
KEEP SEAS ABOVE SMALL CRAFT LEVELS WEDNESDAY NIGHT.

IT IS POSSIBLE THAT GUSTS COULD APPROACH SMALL CRAFT LEVELS
THURSDAY MORNING FROM THE NORTH...AS A LOW LEVEL PUSH OF COOLER
AIR ARRIVES. IF IT OCCURS...IT WOULD MOST LIKELY OCCUR ACROSS THE
SOUTHERN OCEAN WATERS AND ACROSS THE LOWER DELAWARE BAY. RIGHT
NOW...CONFIDENCE IN THIS HAPPENING IS BELOW AVERAGE.

WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT LEVELS
THURSDAY AND THURSDAY NIGHT AS WEAK HIGH PRESSURE BUILDS EAST FROM
THE GREAT LAKES. WHILE THERE IS MODEL SPREAD IN THE PLACEMENT OF
SURFACE SYSTEMS FRIDAY...THERE IS A SHOT AT SMALL CRAFT LEVEL
SOUTHERLY WINDS (AND EVENTUALLY SEAS). SINCE THERE IS STILL SOME
PLAY IN THE FORECAST AT THIS DISTANCE...CONFIDENCE IN SMALL CRAFT
CONDITIONS OCCURRING IS AVERAGE...BUT THE TIMING IS BELOW AVERAGE.

&&

.HYDROLOGY...
THE MAIN FOCUS FOR POSSIBLE HYDROLOGY ISSUES IS THE TUESDAY
AFTERNOON INTO TUESDAY NIGHT PERIOD. CONVECTION SHOULD BE MORE
WIDESPREAD DURING THIS PERIOD THAN THE CONVECTION WE HAVE SEEN THE
PAST WEEK OR SO. THE LEE SIDE TROUGH WILL BE THE MAIN FOCAL POINT
FOR CONVECTION TUESDAY AFTERNOON...WHICH SHOULD SUSTAIN ITSELF INTO
TUESDAY NIGHT. INSTABILITY REMAINS IN PLACE TUESDAY NIGHT...AHEAD OF
A SLOW MOVING COLD FRONT...SO CONVECTION COULD LAST WELL INTO
TUESDAY NIGHT (AND EVEN WEDNESDAY MORNING).

THE MID LEVEL FLOW INCREASES TUESDAY INTO TUESDAY NIGHT...SO UNLIKE
THE CONVECTION OF THE PAST FEW DAYS...THE SHOWERS AND THUNDERSTORMS
SHOULD BE MOVING. IN ADDITION...BACKBUILDING LOOKS AS THOUGH IT
SHOULD BE LESS OF A PROBLEM AS WELL. IT LOOKS LIKE THE MAIN ISSUE
WOULD BE TRAINING. PRECIPITABLE WATER VALUES NEAR 1.75 INCHES DURING
THE TUESDAY INTO TUESDAY NIGHT PERIOD DOES RAISE THE SPECTER FOR
FLASH FLOODING. RIGHT NOW...IT IS STILL TOO EARLY FOR A HEADLINE...
BUT THE POTENTIAL WILL CONTINUE TO BE MENTIONED IN THE HAZARDOUS
WEATHER OUTLOOK.

THE 0000 UTC MODEL SUITE SUGGESTS THAT THE MID LEVEL FLOW DOES NOT
BACK ENOUGH TO BRING MOISTURE AHEAD OF THE SLOW MOVING COLD FRONT
INTO THE AREA WEDNESDAY. THE MID LEVEL FLOW SHOULD BECOME QUASI
ZONAL BY THAT POINT...SO THE THREAT FOR ADDITIONAL FLOODING
WEDNESDAY FROM THE MOISTURE FROM BERYL LOOKS LOW.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...EXCESSIVE HEAT WARNING UNTIL 7 PM EDT TUESDAY FOR PAZ067>071.
NJ...EXCESSIVE HEAT WARNING UNTIL 7 PM EDT TUESDAY FOR NJZ015-
     017>019.
DE...EXCESSIVE HEAT WARNING UNTIL 7 PM EDT TUESDAY FOR DEZ001.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...HAYES
NEAR TERM...NIERENBERG/RPW
SHORT TERM...NIERENBERG
LONG TERM...HAYES
AVIATION...HAYES/NIERENBERG/RPW
MARINE...HAYES/NIERENBERG/RPW
HYDROLOGY...HAYES
Hazardous weather outlook, May 28, 2:31 AM EST, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
331 AM EDT MON MAY 28 2012

DEZ001-NJZ015-017>019-PAZ067>071-290745-
NEW CASTLE-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-CHESTER-
MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
331 AM EDT MON MAY 28 2012

...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TODAY TO 7 PM EDT
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL
NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING NEAR MAY
PRODUCE VERY HEAVY RAIN...WHICH COULD RESULT IN LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

SHOWERS AND THUNDERSTORMS MAY PRODUCE VERY HEAVY RAIN...WHICH
COULD RESULT IN LOCALIZED FLOODING LATE TUESDAY INTO EARLY
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002-003-290745-
KENT-INLAND SUSSEX-
331 AM EDT MON MAY 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE AND SOUTHERN
DELAWARE.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SHOWERS AND THUNDERSTORMS MAY PRODUCE VERY HEAVY RAIN...WHICH
COULD RESULT IN LOCALIZED FLOODING LATE TUESDAY INTO WEDNESDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ001-007>010-PAZ054-055-060>062-290745-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-
331 AM EDT MON MAY 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING MAY
CONTAIN VERY HEAVY RAIN...WHICH COULD RESULT IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED SHOWERS AND THUNDERSTORMS MAY PRODUCE VERY HEAVY RAIN...
WHICH COULD RESULT IN LOCALIZED FLOODING...PARTICULARLY TUESDAY
AFTERNOON AND NIGHT. IN ADDITION...A FEW THUNDERSTORMS COULD
PRODUCE GUSTY WINDS AND HAIL TUESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ008-012-015-019-020-NJZ012-013-016-020>023-027-290745-
CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-MIDDLESEX-WESTERN MONMOUTH-
SALEM-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-SOUTHEASTERN BURLINGTON-
331 AM EDT MON MAY 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND...CENTRAL
NEW JERSEY...NORTHERN NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SHOWERS AND THUNDERSTORMS MAY PRODUCE VERY HEAVY RAIN...WHICH
COULD RESULT IN LOCALIZED FLOODING LATE TUESDAY INTO EARLY
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-290745-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
331 AM EDT MON MAY 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SHOWERS AND THUNDERSTORMS MAY PRODUCE VERY HEAVY RAIN...WHICH
COULD RESULT IN LOCALIZED FLOODING LATE TUESDAY INTO EARLY
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-290745-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
331 AM EDT MON MAY 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heat. Local standard time, as filed.

Heat, Philadelphia

When
May 28, 11:00 AM EST to May 29, 5:00 PM EST
Where
Philadelphia forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official
Coordinates
40.008, -75.134 (the zone’s center; the record gives no point)

Heat, Montgomery

When
May 29, 11:00 AM EST to 5:00 PM EST
Where
Montgomery forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Philadelphia2012-05-2881MalePermanent HomeDirect
Heat, Montgomery2012-05-2987MaleOutside/Open AreasDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382794, 382714.